Thursday, July 2, 2009

Good Days / Bad Nights

Yesterday was a good day which included breakfast out with family and the afternoon included a coffee with my breast cancer friends.

Tuesday I had chemo and am still on my steroid days, so to take advantage of these good days and to extend them a bit, I saved a couple of steroids for today.

On the flip side, the steroids cause bad nights. The sleeps are broken up. On Monday night it was pretty bad but Tuesday night I managed to sleep 7.5 hours straight. Wow that was great. Last night my sleep was once again a challenge but O.K.

When I was getting my chemo, I asked the nurse about sleeping pills. She said with sleeping pills you will sleep but it won’t give you quality sleep you’re looking for ... you wake up feeling real groggy. She recommended I just deal with the effects of the steroids. I have asked many people about sleeping pills and have read numerous blogs that discussed sleeping pills and to be honest I haven’t heard too many positive things about them ... so once again, I think I will put them on the back burner and just deal with the effects of the steroids as the nurse recommended.

I’m starting to feel the effects of the chemo ... feeling weaker and my eyes are starting to glaze over a tiny bit.

Tomorrow till Sunday/Monday I’ll be feeling my worst. I like to call them my pajama days.

Today my plans are to get out and about just one more time.

15 comments:

sherry lee said...

Pajama days are some of the best...enjoy your rest and recovery!!

Sleeping pills? Glad you're deciding no. The effects aren't worth it and you're better letting your body do what it needs to as it needs it.

Peggy said...

Daria;

I'm so sorry that you are going through PJ days as you like to call them. I love that term,and you make it sound not so bad.( I know it's rough)
I have not had any treatment yet and of course I am apprehensive about when or what it will be like!
Reading all these blogs that I have just discovered from your blog makes me feel so inspired most days. Still I find those times when the fear creeps in!
Thank you for posting about your cancer.

Stephanie said...

I think it's a question of what you're comfortable with, and how good you are at not-sleeping. I turn into a raving psychopath if I have 2 nights without decent sleep, so i took Zopiclone in the few days post-chemo. It doesn't give you the blissed-out quality sleep you get when you are well.... but for me, 8 hours of vaguely unsatisfactory unconsciousness was better then eight hours of tossing, turning, and working myself up.
As ever it's a question of what works for you. (Wouldn't it be great if there were some hard and fast answers to this stuff?!) But I took the view that I'd try a sleeping tablet once, as it couldn't give me a worse night than I was having..... and it worked out.
If you don't fancy sleeping tablets, have you tried reflexology? I always sleep like a baby after a reflexology session!

Carol Urban said...

I took an Ativan before bedtime and slept well. I didn't have any side effects that it can sometimes give patients. It helped a great deal with nausea, as well.

WhiteStone said...

Nothing wrong with hanging out in your pajamas on those down days. I always feel so comfy doing that even if I'm down.
Thankfully, it's only a few days. Rest. Then Get Better!

nollyposh said...

and isn't that just like you to make the most of each and every day (((hugs)))

Roxanne said...

PJ's are my favorite clothes!! I have spent most of today in them. I spend Tuesday (treatment day) and Wed. wired on steroids and then I'm a zombie on Thursday. So hence the PJ's. Get some rest my friend.

Audrey said...

Hey Daria. My oncologist (well..the resident oncologist) prescribed sleeping pills for me when I was on chemo. I took them a few nights, and didn't experience the grogginess in the morning, but I wasn't comfortable relying on a sleep aid, so I didn't take them too often.
Glad that you are getting out and about. So nice that the weather is improving!

NK Valli said...

Daria

Keep you self confidence high. Whatever party you have you will enjoy it.

Sara Williams said...

good for you, making the best of good days, thats what I do. PJ's are THE BEST !

I tried Zoplicone for sleeping but they didnt work and I wasnt comfortable taking them. My body is fed with so many chemicals and drugs that I didnt want to add to that.

I talked to my GP about it and decided to run with the sleeplessness due to steroids and get rest when I can later.

Elsa D. said...

I also get like that when I am on steroids. Especially if combined with Zoffran...
I hope you get to sleep a little bit more tonight.
Take care,
Elsa

Debby said...

I used Ambien in the beginning, and after a couple weeks ended up with the most horrible vertigo. I quit taking it, and used an Ativan when things got truly awful. I agree to agree. If you can muddle along without a sleeping aid, you should do so, but if you get to the point where you are totally exhausted and a good sleep is the only thing that's going to help, I don't think that you should feel badly about taking something. I rarely took an ativan, seriously. One bottle got me all the way through chemo and radiation, but they were a blessing for the bad times.

Gail D said...

I am all about pajama days...just lay back and relax. An ativan helps me out occasionally to relax me but I haven't even fulfilled the prescription to the sleeping pills the doctor prescribed cause my sleep is a little odd but i think I get enough when you count the quick naps i take during the day!
Girl hold on to the good days and Curse these steroids and their side effects!

TNBCAmazon said...

Hi Daria,

The steroids do the same for me, really breaking up my sleep. It's kind of annoying, but hey, there's nothing wrong with a pajama party! I think all of us need to remember to be good to ourselves, and let our bodies tell us what they need. So just be good to yourself!
I also take an occasional Ativan when I get too annoyed with the lack of sleep. Sometimes I can only sleep for four hours and then can't go back to sleep. For me, at least, the Ativan fixes that, and helps me go back to sleep -- even if I wake up occasionally. But it's better than nothing, and especially in those first post-chemo days we've gotta take what we can get!

Feel better!!!

Nicole Covey said...

I'm glad to hear that you are steering away from sleep aids. They can have some nasty side effects that are simply not worth it. I remember having to make that decision...I was soooo tired because I wasn't sleeping due to the steroids. I was frustrated and just wanted to close my eyes, yet when I was able to sleep it was troubled with bad dreams and hallucinations. I'm glad that I (and my oncologist) opted against Ambien or Ativan...amongst others. I sleep so nicely now that I'm done...and I appreciate every moment of it! I never thought that I would be so appreciative of being able to go to sleep and stay asleep like this!

...hang in there...